Oregon, 2006

Winter Storm in Oregon, March 8 to 10, 2006

March 8 to 10, 2006 · NWS PQR · 6 events in 6 counties and zones

A strong Pacific storm and associated cold front brought relatively late winter conditions to northwest Oregon. Snow totals from this event ranged from a tenth of an inch to a few inches at the coast and through the Willamette Valley, to anywhere between 2 to 4 feet of new snow in the Coast Range, Cascades, and Cascade Foothills.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific storm and associated cold front brought relatively late winter conditions to northwest Oregon. Snow totals from this event ranged from a tenth of an inch to a few inches at the coast and through the Willamette Valley, to anywhere between 2 to 4 feet of new snow in the Coast Range, Cascades, and Cascade Foothills. Coincidentally, this snow event was one of the latest of the year seen in the Portland area, and forced many school closures around the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 8, 9:03 AM PST, 2 hours 57 minutes earlier.

Area forecast discussion, Mar 8, 9:03 AM PST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PORTLAND OR
903 AM PST WED MAR 08 2006

.SYNOPSIS...A WARM FRONT IS APPROACHING THE COAST AND WILL MOVE
ACROSS THE FORECAST AREA THIS MORNING. A VERY STRONG COLD FRONT WILL
REACH THE COAST LATER TODAY AND WILL MOVE EAST OF THE CASCADES THIS
EVENING. STRONG OROGRAPHICS OVER THE AREA TONIGHT WILL DECREASE THU
NIGHT. THE NEXT PAC TROUGH WILL MOVE INTO THE AREA FRI. THE ENTIRE
UPPER LEVEL TROUGH WILL BEGIN TO SINK SOUTH ON SAT AND MOVES INTO THE
GREAT BASIN ON SUN.
&&

.SHORT TERM...SURFACE OBSERVATIONS FROM THE FOOTHILLS INDICATE SOME
WARMING GOING ON AHEAD OF THE WARM FRONT OFF THE COAST THIS MORNING.
MODELS INDICATE THE WARMING OVER THE CASCADES MAY NOT BE QUITE SO
EXTREME TODAY...SO SNOW LEVELS MAY NOT MAKE IT UP TO THE PASSES IN
THE WARM SECTOR LATER TODAY. RADAR AND SURFACE OBSERVATIONS
INDICATING HAS ALREADY SPREAD INLAND OVER MOST OF THE AREA THIS
MORNING...AND WITH THE HIGH PRECIPITABLE WATERS COMING IN...EXPECT TO
SEE A PRETTY WET DAY TODAY. WATER VAPOR IMAGERY SHOWS STRONG DRYING
IN UPPER LEVELS BEHIND THE COLD FRONT CURRENTLY APPROACHING
130W...AND SURFACE OBSERVATIONS INDICATE A SHARP TROUGH/WIND SHIFT
WITH THE FRONT...BOTH SUGGESTING A VIGOROUS FRONT. WITH MODELS
CONTINUING WITH STRONG WESTERLY FLOW IMMEDIATELY BEHIND THE
FRONT...WILL ADD A HIGH WIND WARNING FOR THE COAST RANGE AND WILLAPA
HILLS THIS AFTERNOON AND EVENING. WILL ALSO UPGRADE WINTER STORM
WARNING IN THE CASCADES TO BLIZZARD WARNING DUE TO THE PERIOD OF
STRONGEST WINDS PRODUCING LOW VISIBILITIES MAINLY THIS EVENING.

AS BEFORE...WILL NEED TO MONITOR SYSTEM FOR POSSIBLE LATER HEADLINES
FOR SNOW AT LOWER ELEVATION LATER TONIGHT AND THU...AND WINDS IN THE
CASCADES AND FOOTHILLS. FOR NOW WILL REFRESH THE SPECIAL WEATHER
STATEMENT TO ADDRESS THESE ISSUES.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MODELS REMAIN IN GOOD AGREEMENT IN EXTENDED PERIOD. THU THROUGH FRI A
COUPLE OF SHORT WAVES DROP DOWN INTO THE PACIFIC NW UPPER
TROUGH...ULTIMATELY DIGGING THE MAIN LOW S OF THE FORECAST AREA FRI
NIGHT. POPS TO DECREASE THU NIGHT THROUGH FRI NIGHT AS LOW LEVEL FLOW
TURNS MORE NORTHERLY AND BECOMES DRIER. FOR SAT THROUGH MON WILL DRY
OUT FORECAST...EXCEPT TO LEAVE IN A CHANCE OF SNOW SHOWERS OVER THE
CASCADES DUE TO SOME EASTERLY FLOW. AIR MASS WILL REMAIN UNSEASONABLY
COOL THROUGH THE ENTIRE PERIOD...KEEPING SNOW LEVELS LOW.
&&

.AVIATION...EXPECT MVFR CEILINGS ALONG THE COAST THIS MORNING...
LOWERING DURING THE DAY. WILL ALSO SEE INCREASING SOUTHERLY WINDS
ALONG THE COAST AFTER 6 AM. RATHER NASTY FLYING WEATHER FOR WED...AS
A COLD FRONT WILL QUICKLY FOLLOW THE WARM FRONT...BRINGING PLENTY OF
GUSTY SOUTH WINDS AND MVFR CONDITIONS...MAINLY IN THE AFTERNOON.

&&

.MARINE...SOUTHERLY GALES WILL DEVELOP THIS MORNING. COULD TOP JUST
AT STORM FORCE WINDS WED AFTERNOON...MAINLY IN GUSTS. SHOULD BE
STRONG GALES IN AFTERNOON. FRONT MOVES ONSHORE RATHER QUICKLY...WITH
WIND TURNING WESTERLY AND EASING IN THE EVENING. NEXT CONCERN IS THE
BUILDING SWELL THAT ARRIVES WED NIGHT. LOOKS AS THOUGH WE WILL SEE 23
TO 26 FEET SWELL WED NIGHT THROUGH THU.
&&

.PQR WATCHES/WARNINGS/ADVISORIES
.OR/WA...GALE WARNING CAPE SHOALWATER TO FLORENCE THROUGH THIS
          EVENING.
         SMALL CRAFT ADVISORY FOR ROUGH BAR THROUGH TONIGHT.
         HIGH WIND WARNING S WA AND N AND CENTRAL OREGON COAST TODAY.
         HIGH WIND WARNING COAST RANGE AND WILLAPA HILLS THIS
          AFTERNOON AND EARLY EVENING.
         BLIZZARD WARNING THROUGH TONIGHT N AND CENTRAL OREGON
          CASCADES AND S WA CASCADES.
&&

.PRELIMINARY POINT POPS
AST +9885 PDX +9755 SLE +9755 EUG +9755
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Mar 8, 5:59 AM PST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
559 AM PST WED MAR 8 2006

ORZ003>010-012-WAZ020-022-023-039-040-091400-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
559 AM PST WED MAR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG FRONTAL SYSTEM WILL MOVE THROUGH TODAY WITH RAIN...
HEAVY AT TIMES...AND STRONG WINDS. SEE PDXSPSPQR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-091400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
559 AM PST WED MAR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING TODAY AND TONIGHT. SEE PDXCWFPQR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ011-013-WAZ019-091400-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
559 AM PST WED MAR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR TODAY AND TONIGHT
FOR A POSSIBLE 15 TO 28 INCHES OF SNOW ACCUMULATION. SEE PDXWSWDDPQR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WARNING IS IN EFFECT FOR THURSDAY FOR A POSSIBLE
15 TO 28 INCHES OF SNOW ACCUMULATION. SEE PDXWSWDDPQR.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-PZZ210-WAZ021-091400-
NORTH OREGON COAST-CENTRAL OREGON COAST-COLUMBIA RIVER BAR-
SOUTH WASHINGTON COAST-
559 AM PST WED MAR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR TODAY. SEE PDXNPWPQR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Mar 8, 10:24 AM PST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1024 AM PST WED MAR 8 2006

ORZ003-004-010-012-WAZ020-040-091800-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...VERNONIA...JEWELL...TRASK...
GRANDE RONDE...TIDEWATER...SWISSHOME...SANDY...
SILVER FALLS STATE PARK...SWEET HOME...VIDA...LOWELL...
COTTAGE GROVE...FRANCES...RYDERWOOD...TOUTLE...ARIEL...COUGAR
1024 AM PST WED MAR 8 2006

...STRONG WINTER STORM SYSTEM EXPECTED LATER TODAY AND
TONIGHT...

A STRONG FRONTAL SYSTEM WILL MOVE ACROSS NORTHWEST OREGON AND
SOUTHWEST WASHINGTON TODAY AND TONIGHT BRINGING STRONG WINDS AND
ACCUMULATING SNOW TO THE COAST RANGE...WILLAPA HILLS AND CASCADE
FOOTHILLS. THE SNOW LEVEL WILL BE AROUND 2500 FEET TODAY AND
EARLY TONIGHT...THEN LOWER TO NEAR 500 FEET BY EARLY THURSDAY
MORNING. FOUR TO SIX INCHES OF SNOW IS POSSIBLE IN THE COAST
RANGE...WILLAPA HILLS AND AND CASCADE FOOTHILLS BY MIDDAY
THURSDAY. ADDITIONALLY...STRONG WINDS ARE EXPECTED LATER TODAY
THROUGH EARLY EVENING AS THE COLD FRONT MOVES THROUGH THE AREA.
WIND GUSTS OF 65 MPH CAN BE EXPECTED IN THE COAST RANGE AND
WILLAPA HILLS AND GUSTS TO 55 MPH IN THE CASCADE FOOTHILLS THIS
AFTERNOON THROUGH EARLY EVENING.

ANOTHER STORM SYSTEM WITH VERY COLD AIR IS EXPECTED TO MOVE
THROUGH THE AREA THURSDAY NIGHT. MOTORISTS TRAVELING ACROSS THE
COAST RANGE AND THROUGH THE FOOTHILLS SHOULD EXPECT HAZARDOUS
DRIVING CONDITIONS.

ORZ005>009-WAZ022-023-039-091800-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF...ST. HELENS...CLATSKANIE...HILLSBORO...
PORTLAND...OREGON CITY...GRESHAM...SALEM...MCMINNVILLE...DALLAS...
EUGENE...CORVALLIS...ALBANY...HOOD RIVER...CASCADE LOCKS...
MULTNOMAH FALLS...LONGVIEW...KELSO...CASTLE ROCK...STEVENSON...
SKAMANIA...VANCOUVER...BATTLE GROUND...WASHOUGAL
1024 AM PST WED MAR 8 2006

...STRONG WINTER STORM SYSTEM EXPECTED LATER TODAY AND TONIGHT...

A STRONG FRONTAL SYSTEM WILL MOVE ACROSS NORTHWEST OREGON AND
SOUTHWEST WASHINGTON LATER TODAY AND TONIGHT BRINGING
GUSTY WINDS AND LOW SNOW LEVELS TO THE AREA. WIND GUSTS OF 30 TO
40 MPH CAN BE EXPECTED THROUGHOUT THE WILLAMETTE VALLEY...CLARK
COUNTY AND THE LOWER COLUMBIA REGION LATER THIS AFTERNOON AND
EVENING AS THE FRONT MOVES THROUGH THE AREA. THE SNOW LEVEL WILL
LOWER AFTER THE FRONT PASSES THIS EVENING...TO AROUND 500 FEET IN
NORTHERN AREAS AND 1000 FEET IN THE SOUTH. SOME LIGHT SNOWFALL
ACCUMULATIONS WILL BE POSSIBLE ABOVE 1000 FEET...GENERALLY AN INCH
OR LESS. BY THU MORNING...SOME RAIN MIXED WITH SNOW IS POSSIBLE
ON THE VALLEY FLOOR AS COLDER AIR MOVES INTO THE AREA AND LOWERS
THE SNOW LEVEL TO NEAR 500 FEET. ANOTHER STORM SYSTEM WITH VERY
COLD AIR IS EXPECTED TO MOVE THROUGH THE AREA THU NIGHT.
Special weather statement, Mar 8, 10:45 AM PST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1045 AM PST WED MAR 8 2006

WAZ019-040-091800-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR
1045 AM PST WED MAR 8 2006

...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES...

.SYNOPSIS...A STRONG COLD FRONT AND ASSOCIATED UPPER LEVEL TROUGH
WILL MOVE ACROSS WESTERN WASHINGTON THIS EVENING. SOUTHWEST WINDS IN
THE LOWER LEVELS OF THE ATMOSPHERE AND NORTHWEST WINDS HIGHER UP...
WILL INTENSIFY AND BECOME WESTERLY THIS EVENING. THE WINDS WILL
DECREASE SOME LATER TONIGHT AND THURSDAY.
&&

==================================================================
KEY TO DECODING THE WIND DATA... FORMAT... 168025 WHERE FIRST
THREE DIGITS ARE THE WIND DIRECTION AND THE LAST THREE DIGITS ARE
THE WIND SPEED. IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25
MPH.
***** ALL WIND DATA ARE IN MILES PER HOUR *****
 =================================================================

SALEM OBSERVED BALLOON SOUNDING WINDS AT 0400 PST ON 3/8
  4000 FT      225021 (MPH)
  6000 FT      250021 (MPH)
  8000 FT      270030 (MPH)
 10000 FT      285028 (MPH)
 12000 FT      300036 (MPH)
 14000 FT      310044 (MPH)
 16000 FT      310046 (MPH)
 20000 FT      315041 (MPH)
 25000 FT      320060 (MPH)
 30000 FT      320079 (MPH)
 35000 FT      325112 (MPH)
 39000 FT      340104 (MPH)
 44700 FT      340091 (MPH)
 50000 FT      345071 (MPH)
 52000 FT      345062 (MPH)

FORECAST WINDS FOR MOUNT ST HELENS
ELEV.   03/08 0400PST  03/08 1600PST  03/09 0400PST  03/09 1600PST
  3000         219018         225038         246026         222016
  6000         245028         243059         268037         246020
  9000         269027         249058         275041         249021
 12000         281034         244068         280046         245023
 15000         292039         243075         290052         250027
 18000         300039         242082         288061         248031
 21000         302036         244088         284069         246036
 24000         307044         253100         283075         252034
 27000         311065         259118         283080         261031
 30000         313085         260128         282081         273034
 33000         316098         267130         282077         278037
 36000         320110         276121         286066         273037
 39000         324114         284105         285065         278038
 42000         326101         288082         282070         285039
 45000         328087         290063         281067         290037
 48000         331074         290056         282060         293033
 51000         334061         289050         283053         297029

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Cascade Foothills in Lane County

When
March 8, 12:00 PM PST to March 10, 8:00 AM PST
Where
Cascade Foothills in Lane County forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Storm, Cascades in Lane County

When
March 8, 12:00 PM PST to March 10, 8:00 AM PST
Where
Cascades in Lane County forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Storm, Central Coast Range of W Oregon

When
March 8, 12:00 PM PST to March 10, 8:00 AM PST
Where
Central Coast Range of W Oregon forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Storm, Coast Range of Nw Oregon

When
March 8, 12:00 PM PST to March 10, 8:00 AM PST
Where
Coast Range of Nw Oregon forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Storm, North Oregon Cascades Foothills

When
March 8, 12:00 PM PST to March 10, 8:00 AM PST
Where
North Oregon Cascades Foothills forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Storm, Northern Oregon Cascades

When
March 8, 12:00 PM PST to March 10, 8:00 AM PST
Where
Northern Oregon Cascades forecast zone
Reported by
DEPT OF HIGHWAYS

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497352, 5497496, 5497497, 5497498, 5497499, 5497500.